Alert archive / Oregon / River Flood Warnings in 2021
River Flood Warning 38, NWS Portland, OR
NWS Portland, OR issued this river flood warning at Dec 20, 2021, 5:42 AM PST for Lane County, Oregon. It took effect at Dec 20, 2021, 7:56 AM PST. It was in force for 4 hr.
The area
The outline as issued.
The facts
- Issued
- Dec 20, 2021, 5:42 AM PST (13:42 UTC)
- In effect from
- Dec 20, 2021, 7:56 AM PST
- Expired
- Dec 20, 2021, 11:36 AM PST
- In force
- 4 hr
- Issued by
- NWS Portland, OR
- Area
- Storm-based polygon
- Flood severity
- Minor
County Lane County, OR
The radar
The Portland,OR radar (KRTX), 201 km from the middle of the area, began a volume at 13:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Siuslaw River near Mapleton (MPLO3).
- Action stage
- 15 ft
- Minor stage
- 18 ft
- Moderate stage
- 22 ft
- Major stage
- 28 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 14307620, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
955
WGUS46 KPQR 201342
FLWPQR
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Portland OR
542 AM PST Mon Dec 20 2021
...The National Weather Service in Portland OR has issued a Flood
Warning for the following rivers in Oregon...
Siuslaw River near Mapleton affecting Lane County.
For the Nw Oregon / Sw Washington Coast...including Willapa,
Naselle, Rosburg, Vernonia, Foss, Tillamook, Tillamook, Beaver,
Siletz, Tidewater, Mapleton...Minor flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades. Turn
around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
Additional information is available at www.weather.gov.
The next statement will be issued this afternoon by 3 PM PST.
&&
ORC039-210145-
/O.NEW.KPQR.FL.W.0038.211220T1556Z-211221T0200Z/
/MPLO3.1.ER.211220T1556Z.211220T1800Z.211220T2022Z.NO/
542 AM PST Mon Dec 20 2021
...FLOOD WARNING IN EFFECT FROM THIS MORNING THROUGH THIS
AFTERNOON...
* WHAT...Minor flooding is forecast.
* WHERE...Siuslaw River near Mapleton.
* WHEN...Until this evening.
* IMPACTS...Above 18.0 feet, expect minor flooding of low lying
dairy land along with some structures right along the banks of the
Siuslaw River in and near Mapleton.
* ADDITIONAL DETAILS...
- At 5 AM PST Monday, the stage was 17.7 feet.
- Forecast...The river is expected to rise above flood stage
this morning. It will then fall below flood stage later this
afternoon.
- Flood stage is 18.0 feet.
- Flood History...This crest compares to a previous crest of
18.3 feet on 11/19/2012.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4399 12407 4403 12398 4403 12387 4405 12390
4407 12390 4408 12388 4408 12386 4406 12379
4405 12379 4405 12381 4406 12387 4405 12387
4403 12384 4401 12385 4401 12398 4397 12405
$$
294 follow-up statements
475
WGUS86 KPQR 201408
FLSPQR
Flood Statement
National Weather Service Portland OR
608 AM PST Mon Dec 20 2021
...The Flood Warning continues for the following rivers in Oregon...
Siuslaw River near Mapleton affecting Lane County.
For the Nw Oregon / Sw Washington Coast...including Willapa,
Naselle, Rosburg, Vernonia, Foss, Tillamook, Tillamook, Beaver,
Siletz, Tidewater, Mapleton...Minor flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades. Turn
around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
Additional information is available at www.weather.gov.
The next statement will be issued this afternoon at 400 PM PST.
&&
ORC039-210000-
/O.EXT.KPQR.FL.W.0038.211220T1556Z-211221T0000Z/
/MPLO3.1.ER.211220T1556Z.211220T1800Z.211220T2022Z.NO/
608 AM PST Mon Dec 20 2021
...FLOOD WARNING NOW IN EFFECT FROM THIS MORNING THROUGH THIS
AFTERNOON...
* WHAT...Minor flooding is forecast.
* WHERE...Siuslaw River near Mapleton.
* WHEN...Until late this afternoon.
* IMPACTS...Above 18.0 feet, expect minor flooding of low lying
dairy land along with some structures right along the banks of the
Siuslaw River in and near Mapleton.
* ADDITIONAL DETAILS...
- At 5:00 AM PST Monday the stage was 17.7 feet.
- Forecast...The river is expected to rise above flood stage
this morning. It will then fall below flood stage this
afternoon.
- Flood stage is 18.0 feet.
- Flood History...This crest compares to a previous crest of
18.3 feet on 11/19/2012.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4399 12407 4403 12398 4403 12387 4405 12390
4407 12390 4408 12388 4408 12386 4406 12379
4405 12379 4405 12381 4406 12387 4405 12387
4403 12384 4401 12385 4401 12398 4397 12405
$$
29845
WGUS86 KPQR 201755
FLSPQR
Flood Statement
National Weather Service Portland OR
955 AM PST Mon Dec 20 2021
...The Flood Warning continues for the following rivers in Oregon...
Siuslaw River near Mapleton affecting Lane County.
Marys River near Philomath affecting Benton County.
For the Nw Oregon / Sw Washington Coast...including Willapa,
Naselle, Rosburg, Vernonia, Foss, Tillamook, Tillamook, Beaver,
Siletz, Tidewater, Mapleton...Minor flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
Additional information is available at www.weather.gov.
The next statement will be issued this afternoon at 1200 PM PST.
&&
ORC039-202000-
/O.EXT.KPQR.FL.W.0038.000000T0000Z-211220T2000Z/
/MPLO3.1.ER.211220T1556Z.211220T1800Z.211220T2022Z.NO/
955 AM PST Mon Dec 20 2021
...FLOOD WARNING NOW IN EFFECT THIS MORNING...
* WHAT...Minor flooding is forecast.
* WHERE...Siuslaw River near Mapleton.
* WHEN...Until early this afternoon.
* IMPACTS...Above 18.0 feet, expect minor flooding of low lying
dairy land along with some structures right along the banks of the
Siuslaw River in and near Mapleton.
* ADDITIONAL DETAILS...
- At 10 AM PST Monday, the stage was 17.9 feet.
- Forecast...The river will hover near flood stage this
morning, then gradually recede this afternoon.
- Flood stage is 18.0 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4399 12407 4403 12398 4403 12387 4405 12390
4407 12390 4408 12388 4408 12386 4406 12379
4405 12379 4405 12381 4406 12387 4405 12387
4403 12384 4401 12385 4401 12398 4397 12405
$$
ORC003-210015-
/O.CON.KPQR.FL.W.0037.000000T0000Z-211221T0005Z/
/PHIO3.1.ER.211220T1036Z.211220T1200Z.211220T1804Z.NR/
955 AM PST Mon Dec 20 2021
...FLOOD WARNING REMAINS IN EFFECT THROUGH THIS AFTERNOON...
* WHAT...Minor flooding is forecast.
* WHERE...Marys River near Philomath.
* WHEN...Until late this afternoon.
* IMPACTS...Above 20.0 feet, expect widespread low land and
agricultural flooding. Numerous roads along the Marys are
affected, and some structures near the river may begin to flood.
Expect river flooding in south Corvallis as well as parts of Hwy
99W, as well as parts of south Philomath.
* ADDITIONAL DETAILS...
- At 10 AM PST Monday, the stage was 20.7 feet.
- Forecast...The river is nearing a crest of 20.7 feet. The
river will begin receding this afternoon, dropping back below
flood stage later tonight.
- Flood stage is 20.0 feet.
- Flood History...This crest compares to a previous crest of
20.8 feet on February 1996 and the 20.6 of June 28 1965.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4453 12339 4454 12338 4453 12331 4454 12329
4456 12328 4456 12327 4454 12327 4452 12329
4451 12331
$$
29613
WGUS86 KPQR 201801 CCA
FLSPQR
Flood Statement...CORRECTED
National Weather Service Portland OR
1001 AM PST Mon Dec 20 2021
...The Flood Warning continues for the following rivers in Oregon...
Siuslaw River near Mapleton affecting Lane County.
Marys River near Philomath affecting Benton County.
For the Nw Oregon / Sw Washington Coast...including Willapa,
Naselle, Rosburg, Vernonia, Foss, Tillamook, Tillamook, Beaver,
Siletz, Tidewater, Mapleton...Minor flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades. Turn
around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
Additional information is available at www.weather.gov.
The next statement will be issued this afternoon by 3 PM PST.
&&
ORC039-202000-
/O.EXT.KPQR.FL.W.0038.000000T0000Z-211220T2000Z/
/MPLO3.1.ER.211220T1556Z.211220T1800Z.211220T2022Z.NO/
1001 AM PST Mon Dec 20 2021
...FLOOD WARNING NOW IN EFFECT THIS MORNING...
* WHAT...Minor flooding is forecast.
* WHERE...Siuslaw River near Mapleton.
* WHEN...Until this afternoon.
* IMPACTS...Above 18.0 feet, expect minor flooding of low lying
dairy land along with some structures right along the banks of the
Siuslaw River in and near Mapleton.
* ADDITIONAL DETAILS...
- At 10 AM PST Monday, the stage was 17.9 feet.
- Forecast...The river will hover near flood stage this
morning, then gradually recede this afternoon.
- Flood stage is 18.0 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4399 12407 4403 12398 4403 12387 4405 12390
4407 12390 4408 12388 4408 12386 4406 12379
4405 12379 4405 12381 4406 12387 4405 12387
4403 12384 4401 12385 4401 12398 4397 12405
$$
ORC003-210015-
/O.COR.KPQR.FL.W.0037.000000T0000Z-211221T0005Z/
/PHIO3.1.ER.211220T1036Z.211220T1200Z.211220T1804Z.NR/
1001 AM PST Mon Dec 20 2021
...FLOOD WARNING REMAINS IN EFFECT FROM THIS MORNING THROUGH THIS
AFTERNOON...
* WHAT...Minor flooding is forecast.
* WHERE...Marys River near Philomath.
* WHEN...Until late this afternoon.
* IMPACTS...Above 20.0 feet, expect widespread low land and
agricultural flooding. Numerous roads along the Marys are
affected, and some structures near the river may begin to flood.
Expect river flooding in south Corvallis as well as parts of Hwy
99W, as well as parts of south Philomath.
* ADDITIONAL DETAILS...
- At 10 AM PST Monday, the stage was 20.7 feet.
- Forecast...The river is nearing a crest of 20.7 feet. The
river will begin receding this afternoon, dropping back below
flood stage later tonight.
- Flood stage is 20.0 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4453 12339 4454 12338 4453 12331 4454 12329
4456 12328 4456 12327 4454 12327 4452 12329
4451 12331
$$
Neuman885
WGUS86 KPQR 201936
FLSPQR
Flood Statement
National Weather Service Portland OR
1136 AM PST Mon Dec 20 2021
...The Flood Warning is cancelled for the following rivers in
Oregon...
Siuslaw River near Mapleton affecting Lane County.
ORC039-202045-
/O.CAN.KPQR.FL.W.0038.000000T0000Z-211220T1936Z/
/MPLO3.1.ER.211220T1556Z.211220T1800Z.000000T0000Z.NO/
1136 AM PST Mon Dec 20 2021
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Siuslaw River near Mapleton.
* ADDITIONAL DETAILS...
- At 11 AM PST Monday, the stage was 17.6 feet.
- Forecast...The river is slowly receding. It did crest just
below flood stage earlier this morning.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4399 12407 4403 12398 4403 12387 4405 12390
4407 12390 4408 12388 4408 12386 4406 12379
4405 12379 4405 12381 4406 12387 4405 12387
4403 12384 4401 12385 4401 12398 4397 12405
$$
29What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this river flood warning went out at Dec 20, 4:39 AM PST, 1 hour 3 minutes earlier.
Area forecast discussion, Dec 20, 4:39 AM PST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Portland OR
439 AM PST Mon Dec 20 2021
.SYNOPSIS...Rain will continue today as a slow moving warm front
moves north and gradually weakens. Colder air is leading to snow this
morning in Hood River, and snow will be heavy further up toward Mt
Hood and the S WA Cascades. Warmer air moving in aloft will cause
snow to change to sleet or freezing rain for these areas, before most
precip ends this evening. Freezing fog or drizzle remains possible
near the Hood and Wind River valleys tonight into Tuesday morning as
cold air remains trapped near the surface. The next cold front will
begin the next round of unsettled weather Wednesday. Confidence is
increasing that temperatures will be below normal heading into
Christmas weekend, as additional low pressure systems move onshore.
This may - just may - lead to significant snow down to the lowest
elevations Christmas weekend.
&&
.SHORT TERM...Expect a bit of a dreary morning today, with rain or
drizzle persisting for most of the forecast area as S-SW flow aloft
slowly chips away at our low-level cold air. The cold air will be
most entrenched in the Cascades north of Mt Jefferson, especially in
the Hood River Valley. The low-level cold air is deep enough in these
areas to support snow, especially east of the Cascade crest. Areas
south of Mt Jefferson do not have access to this cold pool, so snow
levels are considerably higher with precipitation expected to remain
mostly rain at Santiam and Willamette Passes.
There was a relative lull in precipitation overnight across much of
the forecast area as the strongest 850-700 mb theta-e gradients
lifted north of the forecast area. However, precipitation is
increasing as another push of theta-e advection aloft lifts slowly
north across our forecast area. This area of deeper isentropic lift
should support a few hours of moderate to locally heavy rain, with
the enhanced precip rates likely to bring snow all the way down to
the Columbia River near Hood River. With the cold air most stubborn
in the central Columbia Gorge, expect a longer period of enhanced
low-level frontogenesis and ascent in the Columbia Gorge, and thus a
longer period of enhanced precipitation. As a result, 1 to 4 inches
of snow are possible down to river level near Hood River, but
accumulations increase rapidly above roughly 500 feet. Last evening's
ODOT snow report for Parkdale showed 9 inches already, and it has
been snowing pretty consistently much of the night. Thus it is quite
possible Parkdale has already received a foot of snow from this
event. ODOT reports suggest 1 to 2 feet of snow have already fallen
around Mt Hood, especially above roughly 3500 feet. Again, the warmer
air mass south of Mt Hood is causing this to be mostly a rain event
for Santiam and Willamette Passes.
It appears the above-mentioned lull in rain rates earlier in the
night may have saved most rivers from reaching flood stage. However,
the Marys River near Philomath has reached flood stage. For this
particular river forecast point, a small increase above flood stage
results in significantly higher impacts, especially for southern
portions of Corvallis. Fortunately, the relative lull in
precipitation seems to be causing the river to level off at the
moment. It is possible the river may remain just above flood stage
for a few hours, thus the Flood Warning remains in effect through
this afternoon. With other rivers likely to fall short of flood
stage, we were tempted to cancel the Flood Watch that is in effect
for much of northwest Oregon, but we want to see how the above-
mentioned frontal band evolves over the next few hours before doing
so.
Models suggest that warm advection aloft will chip away the lower
level cold pool near Hood River, from the top down. As the top of the
colder air erodes, there should eventually be enough warm air in the
column to cause snow to turn to freezing rain or sleet later today or
this evening. As forcing for precipitation dwindles, this should
devolve into areas of freezing fog or drizzle around Hood River
tonight. This may require us to add a Winter Weather Advisory for
Hood River as precipitation decreases overnight.
For the rest of the forecast area, expect decreasing rain this
evening as the frontal zone weakens and modest high pressure builds
into the area, while low pressure near 40N/130W backs off the coast.
There should be some patchy fog away from the western Columbia Gorge
due to the very moist ground conditions and light winds. Much of
Tuesday appears dry, but inversions will keep the valleys cool with
temperatures mainly in the 30s and lower 40s. Southerly flow will
increase overnight as a Gulf of Alaska cold front approaches Tuesday
night, likely leading some locations to warm up overnight. This front
will interact with lingering shortwave energy to produce some rain
across the forecast area by Wednesday, with seasonably cool
temperatures and snow levels near 4000 feet. Weagle
&&
.LONG TERM...Thursday through Sunday...Models are coming into better
agreement about the forecast for later this week and Christmas
weekend. While some details still vary, most are going with the idea
of a deep upper trough developing behind the Gulf of Alaska cold
front Wednesday night and Thursday. The 00z WPC Cluster Analysis
shows near certainty that a trough of some form will dominate over
the western United States and Canada through Christmas weekend. Below
normal temperatures may be combined with a series of mostly weak low
pressure systems moving through the Pac NW. Therefore the
possibilities of snow down to sea level are increasing. The NBM 4.1
is now up to about a 60-70 percent chance of snow in the Willamette
Valley Christmas weekend, with 30-60 percent chances along the coast.
This may not be just a light dusting, either - across all our
lowlands, the NBM shows a 30 percent chance or higher of 4 or more
inches of snow occurring within a 48-hour period this weekend. These
are promising numbers for anyone hoping for a white Christmas this
year, but travel impacts would be significant. Weagle
&&
.AVIATION...12Z TAFs: A low pressure weakening and lifting
northwestward off the Oregon coast will result in a warm front
gradually lifting northward across the area. This will result in
predominantly a mix of VFR and MVFR conditions along the coast
and a mixture of IFR, MVFR and VFR conditions for the inland taf
sites. East winds should pick up near the Gorge and along the
coast, but should generally remain 15 kt or less at the taf sites
except at KTTD where stronger winds are likely. The east winds
blowing out of the Columbia River Gorge will help to keep KTTD
and KPDX with conditions more in the MVFR to low end VFR range
during this time.
For detailed regional Pac NW aviation weather information, go
online to: https://weather.gov/zse
KPDX AND APPROACHES...A warm front gradually lifting northward
across the area should produce predominantly a mix of mainly
MVFR and low end VFR conditions through 12z Tuesday. Expect east
winds to increase tonight into Monday, but they should remain
under 15 kt at the terminal. These east winds should help to keep
conditions from deteriorating into IFR conditions for extended
stretches, but cannot rule it out either. 12-15z Monday will be
the most likely time period for reductions into IFR thresholds to
occur per the HREF. /Neuman
&&
.MARINE...A broad area of low pressure offshore will slowly make
its way northwestward across the northeast Pacific today into
Tuesday. This will result in a warm front lifting northward
across the waters, which will allow high end Small Craft
Advisory to low end Gale Force wind gusts of 30 to 35 kt to
spread northward across the waters. This will create a mixed
chaotic sea state as a westerly swell pushes across the waters
and a southerly fresh swell/wind wave spreads northward across
the waters. The strongest winds appear likely across the waters
off the central coast of Oregon this morning where a Gale Warning
is in effect. Expect winds to gradually weaken across the waters
this afternoon and evening as winds turn more easterly due to
the departing low pressure. Winds should then turn back to a
more southerly direction late Tuesday ahead of the next cold
front dropping southeastward across the waters Wednesday. This
front appears likely to bring Small Craft Advisory level wind
gusts of 25 to 30 kt to the waters Wednesday with a chance that
winds could climb into low end Gale Force criteria with gusts of
35 kt. Either way, seas should climb back into the low teens
Wednesday. A series of weak low pressures diving southward out of
Canada will bring periods of Small Craft Advisory level wind
gusts of 25 kt across the waters late in the work and continuing
into early next week. Seas should generally hover in the low
teens for much of this time. /Neuman
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Storm Warning until 4 PM PST this afternoon for Northern
Oregon Cascades-Upper Hood River Valley.
Winter Storm Warning until noon PST today for Central Columbia
River Gorge.
Flood Watch until 10 AM PST this morning for Central Coast
Range of Western Oregon-Central Oregon Coast-Central
Willamette Valley-Northern Oregon Cascade Foothills-South
Willamette Valley.
WA...Winter Storm Warning until 4 PM PST this afternoon for South
Washington Cascades.
Winter Storm Warning until noon PST today for Central Columbia
River Gorge.
PZ...Small Craft Advisory until 10 PM PST this evening for coastal
waters from Cape Shoalwater WA to Cascade Head OR out 60
nm.
Gale Warning until 1 PM PST this afternoon for coastal waters
from Cascade Head OR to Florence OR out 60 nm.
Small Craft Advisory from 3 PM this afternoon to 8 PM PST this
evening for Columbia River Bar.
&&
www.weather.gov/portland
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortlandIn the hours before
Local storm report, Dec 20, 12:10 AM PST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1210 AM PST MON DEC 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HEAVY RAIN 3 SSE EUGENE AIRPORT 44.08N 123.20W
12/20/2021 M2.35 INCH LANE OR TRAINED SPOTTER
&&
NEUMANThe office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 12:36 AM PST | River Flood Warning | PQR | Benton | 31 hr |
| Dec 20, 2:36 AM PST | Small Craft Advisory | PQR | 19 hr | |
| Dec 20, 6:13 AM PST | Areal Flood Advisory | PQR | Clackamas, Marion, Polk, Yamhill | 5 hr |
| Dec 20, 12:41 PM PST | Small Craft Advisory | PQR | 13 hr | |
| Dec 20, 1:45 PM PST | Areal Flood Advisory | PQR | Benton, Clackamas, Lincoln, Linn, Marion, Multnomah and 4 more | 5 hr |
| Dec 20, 2:55 PM PST | Winter Storm Watch | PQR | 24 hr | |
| Dec 20, 2:55 PM PST | Winter Weather Advisory | PQR | 6 hr | |
| Dec 20, 3:43 PM PST | River Flood Warning | PQR | Benton, Polk | 41 hr |
Nearby
River Flood Warnings in Oregon, 2021Every river flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.